Cimetidine and Impotence
Cases of impotence have been reported in men taking cimetidine. Impotence was most commonly reported in men taking very high doses of cimetidine for pathological hypersecretory conditions; however, men taking lower doses of cimetidine were not more likely to experience impotence than men in the general population. If you are taking cimetidine and impotence becomes a problem, discuss it with your healthcare provider.
Cimetidine (Tagamet®) has been reported to cause impotence, especially in men taking very high doses. Impotence was more common in men taking very high doses of cimetidine to treat pathological hypersecretory conditions (such as Zollinger-Ellison syndrome), although the exact percentage was not reported. However, impotence did not occur more frequently in men taking lower cimetidine doses than in the general public, suggesting that normal cimetidine dosages probably do not cause impotence.
Impotence is usually defined as a total inability to achieve an erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction (or ED for short).
It is impossible for your healthcare provider to know whether you will develop impotence while taking cimetidine. It may also be difficult to know whether impotence is caused by the medication itself or by other factors. If you are taking cimetidine and impotence becomes a problem, make sure to discuss it with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on how severe your symptoms are, he or she may also recommend that you take an erectile dysfunction medicine, adjust your cimetidine dosage, or try another medicine.